Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 416, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 8, 2008, 8:00 PM EDT for Barrow County, Gwinnett County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2008, 8:00 PM EDT (00:00 UTC)
- Expired
- Jul 8, 2008, 8:29 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Barrow County, GA, Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 99 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1306 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 090000 SVRFFC GAC013-135-090045- /O.NEW.KFFC.SV.W.0416.080709T0000Z-080709T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 800 PM EDT TUE JUL 8 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BARROW COUNTY IN NORTH CENTRAL GEORGIA EAST CENTRAL GWINNETT COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 845 PM EDT * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR DACULA... MOVING NORTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUBURN...THOMPSONS MILL AND FORT YARGO STATE PARK. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3412 8381 3397 8371 3387 8392 3402 8398 TIME...MOT...LOC 0000Z 236DEG 9KT 3395 8391 $$
1 follow-up statement
000 WWUS52 KFFC 090029 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 828 PM EDT TUE JUL 8 2008 GAC013-135-090038- /O.CAN.KFFC.SV.W.0416.000000T0000Z-080709T0045Z/ BARROW GA-GWINNETT GA- 828 PM EDT TUE JUL 8 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GWINNETT AND WESTERN BARROW COUNTIES IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN...AND FREQUENT LIGHTNING ARE STILL EXPECTED WITH THIS STORM. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3412 8381 3397 8371 3387 8392 3402 8398 TIME...MOT...LOC 0028Z 236DEG 9KT 3399 8384 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:35 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 8, 7:35 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 735 PM EDT TUE JUL 8 2008 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS SOME CU DEVELOPING ACROSS THE REGION WITH A FEW THUNDERSTORMS ACROSS NE GA...SC...AND THE NC MOUNTAINS. THE MAIN UPPER LEVEL TROUGH WILL FINALLY MOVE OFF THE MID ATLANTIC COAST BY 12Z WED ALLOWING THE NORTHERN GULF RIDGE TO BUILD IN. AS THIS UPPER LEVEL RIDGE BUILDS IN OVER THE NEXT FEW DAYS WE WILL GET INTO MORE UPPER LEVEL ZONAL FLOW ACROSS THE GULF COAST STATES. THE GFS LOOKS TO HAVE INITIALIZED VERY WELL WHEN COMPARED TO THE CURRENT WV LOOP. A LARGE MOISTURE PLUME EXTENDING FROM CENTRAL FL OUT INTO THE ATLANTIC AND THEN BACK IN ACROSS THE MID ATLANTIC STATES. THE MODELS SHOW THIS PLUME STAYING FAIRLY STATIONARY THROUGH THE SHORT TERM AS IT GETS CAUGHT IN THE DEVELOPING ZONAL FLOW. THERE ARE A FEW LITTLE SHORTWAVES MOVING OUT OF THE SOUTHERN PLAINS WED/THU BUT THEY MAINLY MOVE ACROSS TN/KY. THEY WILL KEEP GA UNDER A NICE AREA OF MOISTURE SO WILL KEEP DIURNALLY DRIVEN CHANCE POPS IN THE SHORT TERM. TEMPS SHOULD BE VERY CLOSE TO SEASONAL NORMS ALSO. .LONG TERM /FRIDAY THROUGH TUESDAY/... THE UPPER LEVEL TROUGH MOVING OFFSHORE WED WILL MAKE ROOM FOR THE DEVELOPING UPPER LEVEL RIDGE BUILDING OVER THE NORTHERN GULF. THIS RIDGE WILL BRING IN GOOD ZONAL FLOW THROUGH THE WEEKEND AND KEEP A NICE CAP ON THE ANY CONVECTIVE DEVELOPMENT THROUGH DAY 7. DIURNALLY DRIVEN INSTABILITIES AND MOISTURE WILL BE AVAILABLE BUT THIS RIDGE WILL KEEP ANY CONVECTIVE ACTIVITY TO A MINIMUM. THE SHORTWAVES THAT MOVE ACROSS THE TN/KY AREA THU WILL SINK SOUTH INTO GA FRI/SAT BRINGING OUR BEST CHANCE FOR PRECIP IN THE EXTENDED. WILL CONTINUE WITH CURRENT THINKING OF CHANCE POPS EACH DAY IN THE EXTENDED. GUIDANCE TEMPERATURES CONTINUE TO ADVERTISE NEAR SEASONAL NORMALS THROUGH NEXT WEEK AND SEE NO REASON TO MAKE ANY CHANGES. && .AVIATION... AFTER THUNDERSTORMS DISSIPATE SCATTERED TO BROKEN CIRRUS IS EXPECTED ALONG WITH POSSIBLY A PERIOD OF SCATTERED CLOUDS AT OR ABOVE 10 THOUSAND FEET. NAM BOUNDARY LAYER FORECAST SHOWS A MOIST SOUTHWEST FLOW THAT HINTS AT A PERIOD OF SCATTERED OR BROKEN CLOUDS AROUND 1 THOUSAND FEET AT SUNRISE. NOT EXPECTING VISIBILITIES TO DROP BELOW 5 MILES IN HAZE OR FOG OVERNIGHT OR AT SUNRISE UNLESS ONE OF THE AIRPORTS RECEIVES A LOT OF RAIN THIS EVENING. BY 14Z WE SHOULD AGAIN SEE A ROUTINE SUMMERTIME DIURNAL PATTERN WITH CUMULUS FORMING AROUND NOON. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 92 70 89 69 / 30 30 20 50 30 ATLANTA 71 89 71 87 69 / 30 30 20 50 30 BLAIRSVILLE 66 84 66 82 66 / 30 30 50 50 30 CARTERSVILLE 68 90 68 86 67 / 30 30 40 50 30 COLUMBUS 71 91 74 90 73 / 30 40 20 40 30 GAINESVILLE 70 87 70 87 69 / 30 30 40 50 30 MACON 71 93 72 93 72 / 30 40 20 40 30 ROME 71 92 71 88 68 / 30 30 50 50 30 PEACHTREE CITY 69 89 68 86 69 / 30 30 20 40 30 VIDALIA 70 92 71 91 72 / 30 40 20 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01/15
Hazardous weather outlook, Jul 8, 8:00 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 800 PM EDT TUE JUL 8 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 800 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS EXPECTED THIS EVENING...ESPECIALLY ACROSS NORTH GEORGIA. .SYNOPSIS... HIGH PRESSURE WILL REMAIN OFF THE GEORGIA COAST THROUGH TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE LIGHTNING STRIKES. ONE OR TWO THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND. .DISCUSSION... WINDS CIRCULATING AROUND THE HIGH PRESSURE SYSTEM OFF THE GEORGIA COAST WILL CONTINUE TO PROVIDE MOIST AIR FROM THE GULF OF MEXICO TO THE AREA. DAYTIME HEATING DESTABILIZED THE MOIST AIR MASS...WITH LIFTED INDICES BETWEEN MINUS 3 AND MINUS 6 AT SUNSET. ISOLATED THUNDERSTORMS THAT FORMED IN THE UNSTABLE AIR WILL GRADUALLY DIMINISH BY LATE EVENING AS THE AIR COOLS. BUT...IN THE MEANTIME...ISOLATED THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING STRIKES. A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND HAIL. THE AREA MOST LIKELY TO SEE THUNDERSTORMS IS NORTH OF A LINE FROM LA GRANGE TO MILLEDGEVILLE TO WARRENTON. THE MOST LIKELY TIME FOR STORMS IS FROM NOW UNTIL AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 8, 5:46 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 546 PM EDT TUE JUL 8 2008 GAZ020-082215- 546 PM EDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN SOUTHERN BARTOW COUNTY UNTIL 615 PM EDT... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EUHARLEE...MOVING SOUTHEAST AT 7 MPH. PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SOUTHERN BARTOW COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE EUHARLEE AND STILESBORO.
Special weather statement, Jul 8, 6:54 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 654 PM EDT TUE JUL 8 2008 GAZ022-082330- 654 PM EDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN FORSYTH COUNTY UNTIL 730 PM EDT... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN FORSYTH COUNTY...MOVING NORTHEAST AT 5 MPH. PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE POSSIBLE AS THIS STORM MOVES ACROSS FORSYTH COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE UNINCORPORATED AREAS OF SOUTHWEST FORSYTH COUNTY.
Special weather statement, Jul 8, 7:09 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 709 PM EDT TUE JUL 8 2008 GAZ032-082345- 709 PM EDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN NORTHEAST COBB COUNTY UNTIL 745 PM EDT... AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHITEWATER...MOVING SOUTHEAST AT 13 MPH. PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS NORTHEAST COBB COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE MARIETTA...FAIR OAKS AND WHITEWATER.
Special weather statement, Jul 8, 7:31 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 731 PM EDT TUE JUL 8 2008 GAZ034-090000- 731 PM EDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN SOUTHEAST GWINNETT COUNTY UNTIL 800 PM EDT... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRAYSON...MOVING NORTHEAST AT 8 MPH. PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SOUTHEAST GWINNETT COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LAWRENCEVILLE...GRAYSON AND DACULA.
Special weather statement, Jul 8, 7:40 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 740 PM EDT TUE JUL 8 2008 GAZ016-090015- 740 PM EDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN WHITE COUNTY UNTIL 815 PM EDT... AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CLEVELAND...MOVING NORTHEAST AT 9 MPH. PEA SIZED HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WHITE COUNTY THROUGH 815 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CLEVELAND...LEAF...NACOOCHEE...UNICOI STATE PARK...SAUTEE...ROBERTSTOWN AND HELEN. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 8, 7:57 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 757 PM EDT TUE JUL 8 2008 GAZ034-090030- 757 PM EDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN GWINNETT COUNTY UNTIL 830 PM EDT... AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DACULA...MOVING NORTHEAST AT 10 MPH. PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS GWINNETT COUNTY THROUGH 830 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE GRAYSON AND DACULA. MINOR DAMAGE TO TREE LIMBS AND BRANCHES ARE POSSIBLE WITH THIS STORM. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:30 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 49 min |
| Jul 8, 11:56 PM EDT | Flash Flood Warning | FFC | Forsyth | 6 hr |
| Jul 9, 1:54 AM EDT | Flash Flood Warning | FFC | Dawson, Lumpkin | 4 hr |
| Jul 9, 5:29 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.